New York, 2012High Wind in New York, March 3, 2012
March 3, 2012 · NWS BTV · 3 events in 3 counties and zones
A strong and intensifying area of low pressure moved just north of the St. Lawrence River across southeast Ontario and Quebec provinces in Canada on March 3rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and intensifying area of low pressure moved just north of the St. Lawrence River across southeast Ontario and Quebec provinces in Canada on March 3rd.
The strong pressure gradient and cold air advection accompanying low pressure and associated cold front accounted for strong to damaging west to southwest winds with gusts in excess of 60 mph in the St. Lawrence River Valley with gusts in excess of 40 mph across most of northern New York.
The end result was numerous tree limbs, trees and power lines down along with thousands without power in the St. Lawrence River Valley with scattered tree limbs, trees and power outages elsewhere in northern New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 12:37 PM EST, 23 minutes earlier.
Area forecast discussion, Mar 3, 12:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1237 PM EST SAT MAR 3 2012
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION...WILL
MOVE NORTHEAST INTO CANADA WITH GENERALLY DRY CONDITIONS...ABOVE
NORMAL TEMPERATURES AND STRONG GUSTY WINDS EXPECTED TODAY. A COLD
FRONT WILL MOVE THROUGH THE REGION TONIGHT AND SUNDAY WITH BELOW
NORMAL TEMPERATURES AND SCATTERED SNOW SHOWERS...ESPECIALLY
ACROSS THE HIGHER TERRAIN. SNOW SHOWERS LINGER INTO MONDAY
MORNING...BEFORE HIGH PRESSURE RETURNS TO THE REGION MONDAY
AFTERNOON THROUGH MID-WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1237 PM EST SATURDAY...MINOR ADJUSTMENTS TO T/TD/SKY
DATASETS AS OF EARLY AFTERNOON BASED OFF CURRENT OBSERVATIONAL
DATA. REST OF FORECAST IN GOOD SHAPE. GUSTY SOUTHWESTERLY FLOW
CONTINUES ACROSS THE AREA THIS AFTERNOON...ESP IN THE SLV WHERE
MAX GUSTS IN THE 45-55 MPH RANGE CURRENTLY...LESS ELSEWHERE.
CURRENT WIND HEADLINES REMAIN IN PLACE...BUT INDICATIONS ARE THAT
WE MAY BE ABLE TO TRIM PORTIONS OF THE WIND ADVISORY BACK BY LATER
THIS AFTERNOON. PCPN CHCS NOW ESSENTIALLY CONFINED TO ERN VT AHEAD
OF MID-LVL BAROCLINIC ZONE...OTW EXPECTING A PARTLY SUNNY AND
MAINLY DRY AFTERNOON...TRENDING CLOUDY ACROSS THE NORTH TOWARD
EVENING AS UPPER TROUGH AND ATTENDANT SFC FRONT APPROACH FROM THE
NW.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
AS OF 416 AM EST SATURDAY....COLD FRONT ASSOCIATED WITH
AFOREMENTIONED LOW PUSHES INTO THE REGION TONIGHT AND SUNDAY WITH
A RETURN TO MORE SEASONAL TEMPERATURES...ACTUALLY A FEW DEGREES
BELOW FOR EARLY MARCH. LOW LEVEL MOISTURE FEEDS BACK INTO THE
REGION ON WEST/NORTHWEST FLOW INCREASING THE CHANCE FOR MOUNTAIN
SNOW SHOWERS THROUGH SUNDAY NIGHT BEFORE HIGH PRESSURE BEGINS TO
WORK INTO THE REGION ON MONDAY. WITH FRONTAL PASSAGE TIMING EARLY
SUNDAY...EXPECT HIGH TEMPS TO OCCUR IN THE MORNING...SLOWLY
FALLING THROUGH THE DAY. SUNDAY NIGHT TEMPS WILL BE WELL BELOW
NORMAL...BUT HAVE GONE A LITTLE ABOVE GUIDANCE AS THERE SHOULD BE
PLENTY OF CLOUD COVER AROUND TO KEEP TEMPS FROM FALLING TOO MUCH.
LOOK FOR LOWS GENERALLY IN THE SINGLE DIGITS TO LOW TEENS. FOR
MONDAY...ANOTHER COOL DAY ON TAP WITH NORTHERLY FLOW AHEAD OF HIGH
PRESSURE MOVING IN. HIGHS REMAIN BELOW NORMAL IN THE TEENS TO
LOWER 20S UNDER CLEARING SKIES.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 344 AM EST SATURDAY...FORECASTER CONFIDENCE MODERATE-HIGH AT
THE BEGINNING THEN LOW-MODERATE TOWARD END OF PERIOD AS A SPREAD
DEVELOPS IN THE MODELS.
MON NGT: MID-UPPER LEVEL TROF MOVING ACRS FA WHILE SFC HIGH PRESSURE
BUILDS INTO FA FOR A COLD NGT. MIN T IN THE -10 TO +10 RANGE
WITH MILDEST IN SNOW DEPRIEVED CHMPL VLY.
TUE-TUE NGT: HIGH PRESSURE IN CONTROL DRG TUE WITH BRIGHT MARCH SUN
ALLOWING MAX T TO REBOUND 25-35 DEGS FROM ERLY MORNING LOWS. SFC
HIGH MVG E LATE INTO NGT WILL MEAN A RETURN SW FLOW GRADIENT THUS
MIN T NOT AS COLD. COLDEST WL BE ALG/E OF GRN MTNS...CT RVR VLY.
WED-WED NGT: MORE OF THE SAME...STRENGHTENING SW FLOW WITH H85 TEMPS
ARD +5C ALLOWING MAX T INTO THE M40S-L50S. CONTD SW FLOW AND SOME
HIGH CLDS IN ADVANCE OF SLOW MOVING CD FNT WILL MEAN MIN T AOA 32F
FOR MUCH OF FA WITH ERN VT AND SHELTERED ADRNDK VLYS THE EXCEPTIONS.
THU-THU NGT-FRI: THIS IS WHERE THERE IS DIVERGENCE IN THE MODELS
WITH THE TRENDS/BIASES OF THE LAST SEVERAL DAYS CONTINUING. GFS IS
FASTEST SOLN WITH COLD FRONT MVG ACRS AND OUT OF FA THU...ECMWF
HANGS THE FRONT W OF FA TIL THU NGT-FRI DUE TO A DEEP CARVED FULL
LATITIDE TROF ACRS CENTRAL CONUS AND THE GEM IS IN THE MIDDLE.
THE ONE CONSISTENTCY IN THE MDLS HAS BEEN A GRADUAL SLOWER TIMING OF
FRONTAL POSN.
I/M LEANING TOWARD THE MIDDLE GEM SOLN WHICH IS SIMILAR OR SLGHTLY
ERLR THAN HPC SOLN.
THEREFORE...MORE CLDS THU WITH RAIN SHOWERS ARRIVING IN NY DRG
AFTN-THU NGT AND INTO VT THU NGT-FRI AND GRADUALLY EXITING FRI.
BRISK SW FLOW AHEAD OF COLD FRONT MEANS ANOTHER MILD DAY ON THU
BEFORE SHRA THREAT. ANY PCPN THU NGT WILL REMAIN LIQUID AS COLD AIR
STL WELL BACK INTO CANADA. ON FRI...COOLER BUT STL AOA SEASONABLE
LEVELS WITH SHRA ACTIVITY EXITING FM W-E.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MIX OF VFR/MVFR COND THRU FORECAST PERIOD AS
LOW MVS THRU REGION. SOME -SHSN POSSIBLE...ESPECIALLY AFTER 00Z
SUN WITH WIND SHIFT TO MORE WNW. STRONG GUSTY SSW WINDS THRU 00Z-
03Z SUN UP TO 35-45KTS...MAINLY BTV WESTWARD. OTHERWISE WINDS
10-25KTS FROM THE SSW...BECM WNW OVERNGT 10-20KTS...AND
DIMINISHING AFT 12Z-14Z SUN TO 10KTS OR LESS.
OUTLOOK 18Z SUNDAY THROUGH THURSDAY...
18Z SUNDAY THROUGH 00Z TUESDAY...MAINLY VFR...EXCEPT MVFR AT TIMES
AT SLK/MPV IN SNOW SHOWERS. SURFACE WEST/NORTHWEST WINDS GUSTING
OVER 20 KNOTS.
00Z TUESDAY ONWARD...VFR WITH HIGH PRESSURE.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VTZ001-002-005-
009-011-016>019.
NY...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NYZ028>031-034-
035.
HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ026-027-
087.
&&
SYNOPSIS...LAHIFF
NEAR TERM...JMG
SHORT TERM...LAHIFF
LONG TERM...SLW
AVIATION...JN/SLWHazardous weather outlook, Mar 3, 3:37 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
337 AM EST SAT MAR 3 2012
NYZ026-027-087-040845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
337 AM EST SAT MAR 3 2012
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ028>031-034-035-VTZ001-002-005-009-011-016>019-040845-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
337 AM EST SAT MAR 3 2012
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ003-004-006>008-010-012-040845-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
337 AM EST SAT MAR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PRECIPITATION WILL BE DISSIPATING THIS MORNING AS DRIER MID-LEVEL
AIR WORKS INTO THE REGION FROM THE SOUTHWEST. SOME POCKETS OF
FREEZING RAIN AND DRIZZLE WILL BE POSSIBLE IN THE MORNING...BUT
THE OVERALL IMPACT SHOULD BE MINIMAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 3, 7:41 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
741 AM EST SAT MAR 3 2012
VTZ003-004-006>008-010-012-031500-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-
INCLUDING THE CITIES OF...NEWPORT...ISLAND POND...JOHNSON...
STOWE...ST. JOHNSBURY...MONTPELIER...BRADFORD...RANDOLPH...
SPRINGFIELD...WHITE RIVER JUNCTION
741 AM EST SAT MAR 3 2012
...SPOTTY FREEZING DRIZZLE POSSIBLE ACROSS EASTERN VERMONT THIS MORNING...
LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION THIS MORNING
CONTINUES TO PUSH WARMER AIR ALOFT ACROSS THE FORECAST AREA. WHILE
MOST LOCATIONS ACROSS THE REGION HAVE WARMED ABOVE FREEZING AT THE
SURFACE...EAST OF THE GREEN MOUNTAINS COLD AIR HAS REMAINED IN
PLACE. SPOTTY PRECIPITATION ACROSS THE AREA THIS MORNING WILL
LIKELY FALL AS DRIZZLE...FREEZING TO SURFACES WHERE THE TEMPERATURE
IS AT OR BELOW FREEZING...ESPECIALLY ACROSS EASTERN VERMONT.
WHILE NOT A WIDESPREAD CONCERN...IF YOU ARE TRAVELING...BE ADVISED THAT
SPOTTY LIGHT FREEZING DRIZZLE MAY YIELD SLICK ROAD CONDITIONS IN
SOME LOCATIONS. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING
ACROSS THE ENTIRE AREA BY MID-DAY...ENDING THE FREEZING DRIZZLE THREAT.
LAHIFF
High Wind, Northern Franklin
- When
- March 3, 1:00 PM EST to 5:00 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Frequent wind gusts in excess of 55 mph for a few hours with some isolated gusts likely 60+ mph as Massena airport measured a 62 mph and is located only several miles from northern Franklin county.
High Wind, Northern St. Lawrence
- When
- March 3, 1:00 PM EST to 5:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Frequent wind gusts in excess of 55 mph for a few hours with some isolated gusts likely 60+ mph as Massena airport measured a 62 mph.
High Wind, Southwestern St. Lawrence
- When
- March 3, 1:00 PM EST to 5:00 PM EST
- Where
- Southwestern St. Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- ASOS
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Frequent wind gusts in excess of 55 mph for a few hours with some isolated gusts likely 60+ mph as Massena airport measured a 62 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 3, 20121 death · 1 event
- High Wind in New York, March 3, 2012$240,000 · 60 kt wind · 9 events
- Tornado and Flash Flooding in Florida, March 3 to 4, 2012$19,000 · EF0 · 37 events
- Seiche in New York, March 3, 2012$20,000 · 3 events
- High Wind in Pennsylvania, March 3, 2012$17,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, March 3, 2012$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, March 3, 2012$13,000 · 1 in hail · 7 events
- High Wind in Montana, March 3, 201257 kt wind · 7 events
- High Wind in Wyoming, March 3, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, March 3, 2012$2,000 · 5 events
- Hail and Damaging Winds in South Carolina, March 3, 2012$10,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, March 3, 2012$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363066, 363067, 363068.